ZocdocAnswersCan thyroid issues cause earaches?

Question

Can thyroid issues cause earaches?

I'm hypothyroidic, I'm 28, and I'm female. I have taken pills to compensate for my thyroid gland since I was 18, and I have never had complications from that, to my knowledge. Recently, though, I've had persistent earaches in both ears. The doctors couldn't help me but it never occurred to me to ask ? could this be caused by my hypothyroidism?

Answer

Anytime you develop a persistent problem like ear aches that is initially not explained by your doctor, you should consider anything else it could be including medications you are taking. In this case I would recommend possibly seeing an ear nose and throat doctor that may be able to help you with this issue. There are test they can run and have tools that other physicians don't have access to. Ear aches are not generally caused by any thyroid issues. In this case, you are simply replacing thyroid hormone that your body would have otherwise made and so it is unlikely that the two are related. As you know, hypothyroidism causes low energy, cold intolerance, constipation, low heart rate, course hair and many other symptoms. Ear aches are usually the result of an infection of the outer or middle areas of the ear. These would need to be looked carefully by a qualified physician. I suggest you schedule an appointment with your primary care physician for another evaluation, or depending on your circumstance, schedule an appointment directly with an ear nose and throat (ENT) doctor. He or she should help you get to the bottom of your issue.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.